South Dakota, 2021

Hail and Damaging Winds in South Dakota, July 5, 2021

July 5, 2021 · NWS ABR · 3 events in 3 counties and zones

Isolated thunderstorms produced hail up to golf ball size along with severe wind gusts to near 65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Isolated thunderstorms produced hail up to golf ball size along with severe wind gusts to near 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 5, 9:08 AM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 5, 9:08 AM MST, 1 hour 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1108 AM CDT Mon Jul 5 2021

.UPDATE...
Issued at 1058 AM CDT Mon Jul 5 2021

A pocket of showers and thunderstorms has taken shape across the
western CWA this morning, north of a stationary front which is
draped across southern South Dakota. A couple high-res models
have trended towards maintaining this activity further east,
perhaps to the far southeastern CWA by this afternoon. The
increased cloud cover and rainfall will lessen fire danger across
central SD, and may lead to a reduction in high temperatures as
well. The rest of the forecast, pertaining to the stronger forcing
later in the day, remains on track.

UPDATE Issued at 623 AM CDT Mon Jul 5 2021

See updated aviation discussion below.

&&

.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 313 AM CDT Mon Jul 5 2021

Weak convection or convective remnants moving east into the CWA
continue to dissipate. This exists within a subtle mid level trough
west river that will slowly track east. The main impetus for
convective redevelopment is a narrow axis of mid level isentropic
upglide which CAMS have latched onto, with storms reinvigorated
around dawn and then progressing to the southeast down the Missouri
Valley. Mid level skinny CAPE, weak shear and a deep sub-cloud
dry layer should limit severe potential, and may also limit QPF.
Should be noted that bases above 10kft are also close to the 0C
level so microbursts are the chief concern.

A weak mid level trough moves into the CWA late in the day,
soundings look like they are mostly well worked over and moist
adiabatic, with the plume of moisture originating from the southwest
and migrating around the 4 corners upper high. We do sit favorably
under the right jet entrance region which would support broad
lift to counter the generally weak instability. PWATS increase to
above an inch and a half, which I think is the impetus for heavy
rain potential as the system crosses the CWA. CAMS remain rather
convective in nature, which will add uncertainty over broad CWA
defined QPF estimates, though this set-up should overall aid in
abating drought conditions for at least some portion of the CWA.
Timing of precipitation ending from west to east is during the
day Tuesday.

.LONG TERM...(Tuesday Evening through Sunday)
Issued at 313 AM CDT Mon Jul 5 2021

The extended period begins will a storm system exiting to the east
and high pressure dropping in from the north. This high will settle
in over the region, keeping conditions dry, but cool, Tuesday night
and Wednesday. The high gets pushed east Wednesday night as low
pressure approaches from the west. With the region between these two
systems on Thursday, will see WAA develop, as well as some
associated shower and thunderstorm activity. The low and its
associated frontal boundary will track across the area on Friday,
with the boundary possibly becoming the focus for more thunderstorm
activity. The models differ some on the timing of this, so will
stick with the in-house model blend POPs for now and monitor as the
time period gets closer for the potential to narrow in on better
timing and threats. May see some linger precipitation chances on the
back side of the system on Saturday, then high pressure drops back
in, resulting in dry conditions Saturday night and Sunday.

Temperatures will be a bit cool under the influence of high pressure
on Wednesday, with highs in the 70s to lower 80s. Decent WAA over
the western CWA will result in about a 20 degree temperature
gradient across the area, with highs ranging from the upper 70s
northeast to the upper 90s southwest. The remainder of the period
will feature more mild temperatures, with highs in the mid 70s to
lower 80s Friday and Saturday, and in the 80s on Sunday. Overnight
lows will be in the 50s and 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 623 AM CDT Mon Jul 5 2021

Terminals KABR,KATY,KPIR,KMBG

For the most part, VFR conditions will prevail across the area
today. May see some thunderstorm development over central South
Dakota this afternoon, with periods of MVFR vsbys possible due to
rain. A more widespread shower and thunderstorm event is expected
to begin tonight, where once again periods of MVFR vsbys in rain
will be possible.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Lueck
SHORT TERM...Connelly
LONG TERM...Parkin
AVIATION...Parkin
Hazardous weather outlook, Jul 5, 1:19 AM MST, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
319 AM CDT Mon Jul 5 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
319 AM CDT Mon Jul 5 2021 /219 AM MDT Mon Jul 5 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Weak thunderstorm chances exists across the Missouri valley through
the day with more widespread moisture potential this
evening/overnight. The severe weather threat is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No organized severe weather threats through mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Connelly

In the hours before

Special weather statement, Jul 5, 9:15 AM MST, 1 hour before
Special Weather Statement
National Weather Service Aberdeen SD
1015 AM MDT Mon Jul 5 2021

SDZ033-051645-
Stanley SD-
1015 AM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANLEY COUNTY UNTIL
1045 AM MDT...

At 1014 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Sansarc, or 26 miles northwest of Fort Pierre, moving
northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mission Ridge and Chantier Creek Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4437 10085 4455 10101 4473 10080 4438 10056
TIME...MOT...LOC 1614Z 246DEG 16KT 4451 10087

Dorn
Special weather statement, Jul 5, 9:48 AM MST, 27 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1148 AM CDT Mon Jul 5 2021

SDZ033>035-051715-
Hughes SD-Stanley SD-Sully SD-
1148 AM CDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLY...CENTRAL
STANLEY AND WESTERN HUGHES COUNTIES UNTIL 1215 PM CDT/1115 AM MDT/...

At 1147 AM CDT/1047 AM MDT/, Doppler radar was tracking a strong
thunderstorm near Chantier Creek Recreation Area, or 19 miles
northwest of Fort Pierre, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Oahe Mission Rec Area and Chantier Creek Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4436 10072 4457 10086 4472 10060 4436 10042
TIME...MOT...LOC 1647Z 254DEG 12KT 4451 10073

Dorn

The radar

The Rapid City radar (KUDX), 177 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Stanley

When
July 5, 10:15 AM MST
Where
Stanley County, 1.2 mi SE of Lacy
Measured
1.75 in hail
Reported by
Public
Coordinates
44.490, -100.660

Thunderstorm Wind, Lyman

When
July 5, 1:45 PM CST
Where
Lyman County, 12.44 mi N of Kennebec
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -99.870

Thunderstorm Wind, Buffalo

When
July 5, 3:16 PM CST
Where
Buffalo County, 3.49 mi N of Gann Vly
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -98.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975629, 975641, 975642.